Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 4, NWS Cheyenne, WY

February 7, 2024Albany County, Carbon County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 7, 2024, 1:20 PM MST for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Feb 7, 2024, 5:00 PM MST. It was in force for 24 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 7, 2024, 1:20 PM MST (20:20 UTC)
In effect from
Feb 7, 2024, 5:00 PM MST
Expired
Feb 8, 2024, 5:00 PM MST
In force
24 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 8, 7:00 AM MSTSNOW 1.57 Ene Bosler, WYCocorahs station WY-AB-188 Bosler 8.0 NE.
Feb 8, 7:00 AM MSTSNOW 3.23 Nnw Horse Creek, WYCocorahs station WY-LM-229 Laramie 21.7 ENE.
Feb 8, 7:00 AM MSTSNOW 5.5Elk Mountain, WYCocorahs station WY-CR-18 Elk Mountain 0.3 SW.
Feb 8, 7:30 AM MSTSNOW 23 N Saratoga, WYCO-OP Observer station SFHW4 3.4 N Saratoga.
Feb 8, 8:04 AM MSTNON-TSTM WND GST 5811 Wsw Warren Af Base, WYMesonet station UP226 10.5 NW Natural Fort (UPR).
Feb 8, 9:04 AM MSTNON-TSTM WND GST 58Vedauwoo, WYMesonet station KVDW Vedauwoo (WYDOT).
Feb 8, 9:43 AM MSTNON-TSTM WND GST 622 Wnw Buford, WYMesonet station UP203 2.0 W Buford (UPR).
Feb 8, 9:50 AM MSTNON-TSTM WND GST 592 Wnw Buford, WYMesonet station WY36 2.4 NW Buford (WYDOT).
Feb 8, 9:50 AM MSTNON-TSTM WND GST 65Vedauwoo, WYMesonet station KVDW Vedauwoo (WYDOT).
Feb 8, 10:20 AM MSTNON-TSTM WND GST 582 Wnw Buford, WYMesonet station UR535 Sherws.
Feb 8, 11:30 AM MSTNON-TSTM WND GST 592 E Arlington, WYMesonet station WY23 1.6 E Arlington (WYDOT).
Feb 8, 11:30 AM MSTNON-TSTM WND GST 607 Ese Arlington, WYMesonet station WY24 6.9 E Arlington (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS75 KCYS 072020
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
120 PM MST Wed Feb 7 2024

WYZ116-081200-
/O.UPG.KCYS.HW.A.0005.240208T0300Z-240208T2100Z/
/O.NEW.KCYS.HW.W.0004.240208T0000Z-240209T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
120 PM MST Wed Feb 7 2024

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM
MST THURSDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...South Laramie Range including the Vedauwoo area along
  Interstate 80.

* WHEN...From 5 PM this afternoon to 5 PM MST Thursday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers. 

* ADDITIONAL DETAILS...Snow showers between midnight and 6AM may
  lead to significant visibility reductions when combined with the
  strong winds. Patchy blowing snow may continue through Thursday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 MPH or gusts 
of 58 MPH or more can lead to property damage.

&&

$$

WYZ110-117-081200-
/O.NEW.KCYS.HW.W.0004.240208T0000Z-240209T0000Z/
North Snowy Range Foothills-South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Whitaker, 
Federal, and Horse Creek
120 PM MST Wed Feb 7 2024

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM
MST THURSDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...North Snowy Range Foothills including the Arlington and
  Elk Mountain areas along Interstate 80 and South Laramie Range
  Foothills including portions of Interstate 25 in Laramie County
  and portions of Interstate 80 west of Cheyenne.

* WHEN...From 5 PM this afternoon to 5 PM MST Thursday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 MPH or gusts 
of 58 MPH or more can lead to property damage.

&&

$$
2 follow-up statements
196 
WWUS75 KCYS 080858
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
158 AM MST Thu Feb 8 2024

WYZ110-116-117-090000-
/O.CON.KCYS.HW.W.0004.000000T0000Z-240209T0000Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
158 AM MST Thu Feb 8 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...North Snowy Range Foothills, South Laramie Range and 
  South Laramie Range Foothills.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
908 
WWUS75 KCYS 090000
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
500 PM MST Thu Feb 8 2024

WYZ110-116-117-090100-
/O.EXP.KCYS.HW.W.0004.000000T0000Z-240209T0000Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
500 PM MST Thu Feb 8 2024

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds have been calming late this afternoon across southeast 
Wyoming wind-prone locations and expect to continue to lighten up
overnight. Therefore, the High Wind Warning has been allowed to
expire. Occasional wind gusts up to 40 mph will still be possible
over the next few hours.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 7, 10:39 AM MST, 2 hours 41 minutes earlier. Its key messages:

  • A messy storm system is expected to pass through our area Wednesday into Thursday, bringing accumulating mountain snowfall and scattered rain and snow showers for the valleys.
  • Strong winds are increasingly likely on Wednesday night and Thursday as the storm system departs the area.
Area forecast discussion, Feb 7, 10:39 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1039 AM MST Wed Feb 7 2024

.KEY MESSAGES...

- A messy storm system is expected to pass through our area
  Wednesday into Thursday, bringing accumulating mountain snowfall
  and scattered rain and snow showers for the valleys.

- Strong winds are increasingly likely on Wednesday night and
  Thursday as the storm system departs the area.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 425 AM MST Wed Feb 7 2024

First initial impacts of the much advertised messy long wave
trough are beginning to move into the region this morning. The
first vorticity maxima and upper level cold front is pushing
through the region and has initiated some precipitation returns
across much of central Wyoming which has started our as mostly
valley rain with light mountain snow showers. The heaviest
precipitation will arrive throughout the afternoon as the bulk
of the long wave energy associated with the main trough axis
will push through. This will shift the flow to the WSW which
will be the beginnings of the Sierra Madre and Snowy mountains
which lines up well with the current headlines out for these
zones. The heaviest of the snow will fall across the Sierra
Madre mountains where a Winter Storm Warning is in effect for
18-24" of snow. While the Snowy's will miss out thanks to
shadowing affects, as the main trough axis pushes to the east
and with the development of NW flow, there will be enough QPF
present to kick-start a period of moderate to heavy snow for
the Snowy Mountains. Did not see any significant changes to
this aspect of the forecast so the current Winter Weather
Advisory looks on track.

As the trough pushes east, models still suggest the development
of a closed that could push some wrap around moisture in the
region, but with this low displaced well of to our north and
east not expecting significant impacts with light accumulation
possible across the higher valleys of Carbon County. The other
facet of the forecast we will from this closed low system to our
north will be the development of some elevated to high winds
late tonight and into Thursday. The setup doesn't favor the
Bordeaux wind prone and would like to see better downward omega
fields to increase confidence in high winds for the Arlington
wind prone area, so no additions were made to the High Wind
highlights at this time.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 425 AM MST Wed Feb 7 2024

he long term remains unsettled, yet likely not impactful as
shortwave after shortwave impact the CWA into next week.

Starting Friday, an embedded shortwave within the main 500 mb trough
sitting across much of northern CONUS will pass just south of the
CWA. With this small system passing to our south, most of the
precipitation associated with it should stay confined to the
Interstate-80 corridor. At the heels of this system, comes the main
trough axis which will bring more precipitation to a broader area of
the CWA on Saturday. The main trough will also usher in colder 700
mb temperatures, leading to below average highs on Saturday. Any
precipitation that falls will likely be snow. Neither system shows
much in the way of QPF so accumulations should be minimal with the
mountains picking up between 2 and 4 inch and the plain picking up
between a trace and an inch.

Sunday into Monday look like the quietest days of the long term as
weak ridging advects slightly warmer and drier air into the region.
Although temperatures will still be on the cool side Sunday, by
Monday, highs should be back up to normal for this time of year.
Heading into Tuesday and Wednesday, the GFS and ECMWF conflict.
ECMWF keeps weather benign and dry through mid-week but the GFS has
more weak shortwaves that could bring some light precipitation to
the mountains. Regardless, both models keep temperatures fairly
consistent, with highs near to slightly above average through
Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1035 AM MST Wed Feb 7 2024

A complex aviation forecast continues for the upcoming TAF
period. Dense fog and low CIGs linger in the central/northern NE
panhandle, but this is expected to burn off within the next hour
or two. Meanwhile, mid-level moisture pushing in from the south
will develop scattered shower activity this afternoon.
Precipitation type is expected to be rain for the High Plains,
but this will quickly switch to snow behind the frontal boundary
in Wyoming. Winds will also turn westerly and become gusty
behind this front. Additionally, a rumble of thunder can't be
ruled out this afternoon. While the probability is only about
10-20%, decided to put VCTS in the TAF since this is very much
out of season and may be unexpected this time of year.

The frontal boundary should clear the area this evening. Expect
increasing winds in Wyoming, with a surge in NW winds over the
NE panhandle after midnight. This may also bring another round
of rain/snow showers and low CIGs, but it shouldn't last too
long. Expect clearing skies Thursday morning, though windy
conditions will remain.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 PM MST Thursday for WYZ112.
     Winter Weather Advisory until 5 PM MST Thursday for WYZ114.
     High Wind Watch from 8 PM MST this evening through Thursday
     afternoon for WYZ116.
NE...None.

&&

SHORT TERM...AW
LONG TERM...SF
AVIATION...MN
Hazardous weather outlook, Feb 6, 3:00 PM MST, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
300 PM MST Tue Feb 6 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
300 PM MST Tue Feb 6 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Increasing snow shower activity for the Sierra Madre mountains
expected tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

- A messy storm system is expected to pass through our area
  Wednesday into Thursday, bringing accumulating mountain snowfall
  and scattered rain and snow showers for the valleys.

- Strong winds are increasingly likely on Wednesday night and
  Thursday as the storm system departs the area.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 7, 11:50 AM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1150 AM MST Wed Feb 7 2024

WYZ110-080000-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1150 AM MST Wed Feb 7 2024

...GUSTY WINDS THIS AFTERNOON NEAR ARLINGTON AND ELK MOUNTAIN...

Wind gusts of 50 to 55 MPH are occurring in the Arlington and Elk
Mountain areas and are expected to continue through the afternoon,
and possibly the evening. Travel could be difficult for light
weight and high profile vehicles.

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.